Alert archive / North Dakota / Severe Thunderstorm Warnings in 2011
Severe Thunderstorm Warning 295, NWS Bismarck, ND
NWS Bismarck, ND issued this severe thunderstorm warning at Aug 15, 2011, 9:25 PM MDT for 4 counties in North Dakota. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 15, 2011, 9:25 PM MDT (03:25 UTC)
- Expired
- Aug 15, 2011, 10:00 PM MDT
- In force
- 35 min
- Issued by
- NWS Bismarck, ND
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Adams County, ND, Bowman County, ND, Hettinger County, ND, Slope County, ND
The radar
The Bismarck radar (KBIS), 203 km from the middle of the area, began a volume at 03:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Aug 15, 4:23 PM MDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 00:00Z, 3.4 hours before the alert went out and 207 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2516 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1581 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 74 m²/s²
- 0-3 km storm-relative helicity
- 127 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 4.5
The text
As transmitted, in the capitals the NWS used until 2016.
212 WUUS53 KBIS 160325 SVRBIS NDC001-011-041-087-160430- /O.NEW.KBIS.SV.W.0295.110816T0325Z-110816T0430Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BISMARCK ND 925 PM MDT MON AUG 15 2011 THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... WESTERN ADAMS COUNTY IN SOUTHWEST NORTH DAKOTA... EASTERN BOWMAN COUNTY IN SOUTHWEST NORTH DAKOTA... WEST CENTRAL HETTINGER COUNTY IN SOUTHWEST NORTH DAKOTA... SOUTHEASTERN SLOPE COUNTY IN SOUTHWEST NORTH DAKOTA... * UNTIL 1030 PM MDT * AT 923 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES NORTH OF BOWMAN TO 10 MILES EAST OF MUD BUTTES...AND MOVING EAST AT 25 MPH. * LOCATIONS IMPACTED INCLUDE... BUFFALO SPRINGS...SCRANTON...BOWMAN HALEY DAM...GASCOYNE...REEDER AND BUCYRUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... IF YOU ARE IN THE PATH OF THESE STORMS...TAKE SHELTER IN A STURDY BUILDING...AND STAY AWAY FROM WINDOWS. && LAT...LON 4594 10371 4639 10340 4643 10261 4594 10276 TIME...MOT...LOC 0325Z 269DEG 22KT 4626 10334 4598 10355 WIND...HAIL 60MPH 1.00IN $$ HEINERT
2 follow-up statements
854 WWUS53 KBIS 160348 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1048 PM CDT MON AUG 15 2011 NDC001-011-041-087-160430- /O.CON.KBIS.SV.W.0295.000000T0000Z-110816T0430Z/ ADAMS ND-BOWMAN ND-HETTINGER ND-SLOPE ND- 948 PM MDT MON AUG 15 2011 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN SLOPE...WEST CENTRAL HETTINGER...EASTERN BOWMAN AND WESTERN ADAMS COUNTIES UNTIL 1030 PM MDT... AT 946 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTHEAST OF BUFFALO SPRINGS TO 6 MILES WEST OF BOWMAN HALEY DAM...MOVING EAST AT 25 MPH. LOCATIONS IMPACTED INCLUDE... SCRANTON...BOWMAN HALEY DAM...GASCOYNE...REEDER AND BUCYRUS. PRECAUTIONARY/PREPAREDNESS ACTIONS... SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE INTO AREAS WHERE WATER COVERS THE ROAD. && LAT...LON 4594 10371 4639 10340 4643 10261 4594 10276 TIME...MOT...LOC 0349Z 269DEG 22KT 4626 10313 4598 10334 WIND...HAIL 60MPH 1.00IN $$ HEINERT
447 WWUS53 KBIS 160400 SVSBIS SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1100 PM CDT MON AUG 15 2011 NDC001-011-041-087-160410- /O.CAN.KBIS.SV.W.0295.000000T0000Z-110816T0430Z/ ADAMS ND-BOWMAN ND-HETTINGER ND-SLOPE ND- 1000 PM MDT MON AUG 15 2011 ...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN SLOPE...WEST CENTRAL HETTINGER...EASTERN BOWMAN AND WESTERN ADAMS COUNTIES IS CANCELLED... THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE LIMITS. HOWEVER GUSTY WINDS UP TO 50 MPH AND HEAVY RAIN ARE STILL POSSIBLE WITH THESE THUNDERSTORMS. REPORT SEVERE WEATHER TO THE NATIONAL WEATHER SERVICE IN BISMARCK AT 701-223-4582. LAT...LON 4594 10371 4639 10340 4643 10261 4594 10276 TIME...MOT...LOC 0400Z 269DEG 22KT 4626 10303 4598 10324 $$ HEINERT
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 6:23 PM MDT, 3 hours 2 minutes earlier.
Area forecast discussion, Aug 15, 6:23 PM MDT, 3 hours 2 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 723 PM CDT MON AUG 15 2011 .UPDATE...CLOUDS...THUNDERSTORMS. && .DISCUSSION...CURRENT TRENDS INDICATE A LINE OF THUNDERSTORMS WILL CONTINUE MOVING THROUGH CENTRAL NORTH DAKOTA. THEN ANOTHER ROUND OF STORMS WILL LIKELY IMPACT THE REGION AFTER MIDNIGHT. CURRENT FORECAST LOOKS OK ON THIS. ADJUSTED THE CLOUDS AND AREAS OF THUNDERSTORMS A BIT THIS EVENING. && .AVIATION...LINE OF THUNDERSTORMS MOVING THROUGH CENTRAL NORTH DAKOTA AT 715 PM CDT THIS EVENING IS AHEAD OF A COLD FRONT IN EASTERN MONTANA. EXPECT SEVERAL ROUNDS OF THUNDERSTORMS TONIGHT...WITH A SECOND AREA OF STORMS LIKELY TO IMPACT THE WEST AND NORTH AFTER 10 PM. OTHERWISE VFR CONDITIONS EXPECTED AT ALL TAF SITES. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...WAA AVIATION...WAA
Hazardous weather outlook, Aug 15, 9:14 AM MDT, 12 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 1014 AM CDT MON AUG 15 2011 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-161515- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 1014 AM CDT MON AUG 15 2011 /914 AM MDT MON AUG 15 2011/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT CHANCES FOR SEVERE THUNDERSTORMS WILL DEVELOP THIS AFTERNOON...MAINLY OVER WESTERN PORTIONS OF THE STATE. CHANCES FOR THUNDERSTORMS WILL INCREASE TONIGHT OVER ALL OF WEST AND CENTRAL NORTH DAKOTA. STRONG TO SEVERE STORMS ARE LIKELY OVER SOME AREAS. THE MAIN SEVERE WEATHER THREATS WILL BE LARGE HAIL AND STRONG WINDS. ISOLATED TORNADOES WILL BE POSSIBLE AS WELL. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY CHANCES FOR THUNDERSTORMS WILL CONTINUE OVER NORTHWEST AND CENTRAL NORTH DAKOTA TUESDAY MORNING...THEN MAINLY OVER EASTERN NORTH DAKOTA TUESDAY AFTERNOON. A FEW STORMS MAY BE SEVERE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY OCCUR THIS AFTERNOON THROUGH TUESDAY MORNING. TM
In the hours before
Local storm report, Aug 15, 8:29 PM MDT, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
929 PM CDT MON AUG 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0910 PM TSTM WND GST BISMARCK 46.81N 100.78W
08/15/2011 M71 MPH BURLEIGH ND ASOS
&&
JTAEGERLocal storm report, Aug 15, 8:39 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
939 PM CDT MON AUG 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0939 PM FLASH FLOOD BISMARCK 46.81N 100.78W
08/15/2011 BURLEIGH ND NWS EMPLOYEE
STREET FLOODING ON SOUTH 3RD ST CLOSE TO RENO. WATER UP
TO SIDEWALKS.
&&
JTAEGERLocal storm report, Aug 15, 8:54 PM MDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
954 PM CDT MON AUG 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0940 PM FLASH FLOOD BISMARCK 46.81N 100.78W
08/15/2011 BURLEIGH ND AMATEUR RADIO
ONE TO 2 FEET OF WATER FLOODING THE INTERSECTION OF
AIRPORT ROAD AND UNIVERSITY DRIVE. ALSO 1 TO 2 FEET OF
WATER FLOODING ALONG SOUTH 12TH STREET BETWEEN BASIN AVE
AND EXPRESSWAY. FLOODING ALONG EXPRESSWAY BETWEEN SOUTH
7TH TO AROUND WALMART.
&&
ABELINGLocal storm report, Aug 15, 8:57 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
957 PM CDT MON AUG 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM TSTM WND GST 7 E BISMARCK 46.81N 100.64W
08/15/2011 E70 MPH BURLEIGH ND PUBLIC
1.50 INCHES OF RAIN FELL IN A HALF HOUR.
&&
KSIMOSKOLocal storm report, Aug 15, 9:02 PM MDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
1002 PM CDT MON AUG 15 2011
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM HAIL 8 NE WING 47.22N 100.16W
08/15/2011 M1.00 INCH BURLEIGH ND TRAINED SPOTTER
HAIL LASTED FOR ABOUT 5 MINUTES
&&
JTAEGERSpecial weather statement, Aug 15, 9:15 PM MDT, 10 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BISMARCK ND 1015 PM CDT MON AUG 15 2011 NDZ018-032-033-040-041-043-044-160415- ADAMS-BILLINGS-BOWMAN-DUNN-HETTINGER-SLOPE-STARK- 915 PM MDT MON AUG 15 2011 ...SPECIAL WEATHER STATEMENT FOR THUNDERSTORMS OVER SOUTHWEST NORTH DAKOTA... AT 910 PM MDT...A LINE OF THUNDERSTORMS EXTENDED FROM 15 MILES NORTH OF DICKINSON TO 25 MILES SOUTHWEST OF BOWMAN...MOVING EAST AT 30 MPH. PENNY SIZE HAIL...WIND GUSTS TO 40 MPH...CONTINUOUS CLOUD TO GROUND LIGHTNING...AND BRIEF HEAVY DOWNPOURS...ARE FORECAST WITH THESE STORMS. TOWNS THAT WILL GET A STORM BEFORE 1030 PM MDT INCLUDE...NEW HRADEC ...DICKINSON...NEW ENGLAND...AMIDON...AND BOWMAN. GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED. JP MARTIN
The office that day
Everything else NWS Bismarck, ND issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 6:07 PM MDT | Severe Thunderstorm Warning | BIS | Morton | 68 min |
| Aug 15, 6:10 PM MDT | Severe Thunderstorm Warning | BIS | McLean | 65 min |
| Aug 15, 6:13 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Hettinger | 62 min |
| Aug 15, 6:20 PM MDT | Tornado Warning | BIS | Grant, Morton | 25 min |
| Aug 15, 6:39 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Bowman, Hettinger, Slope | 66 min |
| Aug 15, 7:03 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 57 min |
| Aug 15, 7:14 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Hettinger | 61 min |
| Aug 15, 7:47 PM MDT | Severe Thunderstorm Warning | BIS | Grant | 28 min |
| Aug 15, 7:52 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Morton | 53 min |
| Aug 15, 8:09 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Morton, Sioux | 66 min |
| Aug 15, 8:17 PM MDT | Severe Thunderstorm Warning | BIS | Grant | 40 min |
| Aug 15, 8:18 PM MDT | Flash Flood Warning | BIS | Burleigh, Morton | 6 hr |
| Aug 15, 8:25 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Kidder, Sheridan | 44 min |
| Aug 15, 8:36 PM MDT | Severe Thunderstorm Warning | BIS | Burleigh, Emmons, Kidder, Logan | 54 min |
| Aug 15, 10:21 PM MDT | Severe Thunderstorm Warning | BIS | Adams, Grant, Hettinger, Sioux | 54 min |
| Aug 15, 11:11 PM MDT | Severe Thunderstorm Warning | BIS | Grant, Morton, Sioux | 64 min |
| Aug 16, 2:08 AM MDT | Areal Flood Advisory | BIS | Emmons, Logan, McIntosh | 4 hr |
| Aug 16, 8:55 AM MDT | Wind Advisory | BIS | Adams, Billings, Bottineau, Bowman, Burke, Burleigh and 18 more | 6 hr |
Nearby
Severe Thunderstorm Warnings in North Dakota, 2011Every severe thunderstorm warning in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.